MAUDE Adverse Event Report: SYNTHES TUTTLINGEN COMBINATION BENDING/CUTTING PLIERS F/1.0MM - 2.0MM PLATES; PLIERS, SURGICAL

SYNTHES TUTTLINGEN COMBINATION BENDING/CUTTING PLIERS F/1.0MM - 2.0MM PLATES; PLIERS, SURGICAL
Catalog Number 391.965
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: nov 11, 2005.The review showed that there were three (3) different manufacturing lots under a7oa45: ba# 903322, ba# 903324, and ba# 903316.The review of all three lots showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a mid-face orbital floor blowout procedure on (b)(6) 2017, while the surgeon was bending the plate on the back-table, the tension spring broke near the main frame of the combination bending/cutting pliers and fell out.The surgeon easily retrieved the spring.Since this event occurred at the back table, the spring did not fall into the patient¿s wound.The surgeon finished the procedure with a readily available back-up device.There was no surgical time delay or harm to the patient.Concomitant medical products: unknown plate - part# - unknown, lot# - unknown, quantity# - 1.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation has been completed.A visual inspection, drawing review and dhr review were performed as part of this investigation.The complaint is confirmed.Replication of the complaint condition is not applicable as the device is already broken.The combination bending/cutting pliers were confirmed to have a broken leaf spring.The spring broke where it is screwed into the handle.The device shows normal surface wear from over 11 years of use.Relevant drawings were reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.The device is over 11 years old and the leaf spring likely weakened due to numerous use and sterilization cycles.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
COMBINATION BENDING/CUTTING PLIERS F/1.0MM - 2.0MM PLATES
Common Device Name
PLIERS, SURGICAL
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6390210
Report Number9680938-2017-10037
Device Sequence Number454605
Product Code HTC
UDI-Device Identifier10887587041032
UDI-Public(01)10887587041032(10)A70A45
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 02/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number391.965
Device Lot NumberA70A45
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/14/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/08/2017
Supplement Report FDA Received Date04/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE UNKNOWN PLATE, QUANTITY 1